Background: Several studies found an association between early administration of paracetamol and antibiotics and development of wheezing. This could be due to confounding: wheeze and asthmatic symptoms in early childhood are difficult to distinguish from respiratory tract infections that are widely treated with these drugs; in case of persistence of symptoms up to school age, this could explain the observed relationship.
Methods: We investigated the association between paracetamol and antibiotics use in the first year of life and wheezing phenotypes, i.e. wheezing starting in different time periods (early, persistent and late-onset) in the SIDRIA-2 study, a cross-sectional survey of 16,933 children aged 6-7 years. Directed acyclic graph (DAG) was used to depict the causal structure.
Results: Paracetamol and antibiotics administration in the first year were associated with early wheezing (first 2 years of life only) [odds ratio (OR): 2.27; 95% confidence interval (95% CI): 1.98-2.62 and OR = 3.76, 95% CI: 3.31-4.27] and with persistent wheezing (first 2 years + last 12 months) (OR = 1.77, 95% CI: 1.49-2.10 and OR = 3.06, 95% CI: 2.60-3.60), whereas the association with late-onset wheezing (in the last 12 months only) was weak (OR = 1.12, 95% CI: 0.97-1.31 and OR = 1.18, 95% CI: 1.02-1.38 for paracetamol and antibiotics, respectively). DAG shows that even in the absence of a direct (causal) arrow from early drugs use to wheezing at school age, the two are associated due to confounding (through the 'infection' node).
Conclusions: It is important to take into account different phenotypes in order to disentangle the association of paracetamol and antibiotics with wheezing.